Minnesota, 2012

Hail in Minnesota, November 10, 2012

November 10, 2012 · NWS MPX · 3 events in 2 counties and zones

A few strong thunderstorms developed across southern Minnesota during the early morning of Saturday, November 10th. These storms tracked northeast across the Twin Cities after 5 am, and produced a few hail stones up to quarter size near Brooklyn Center, Fridley, and Spring Lake Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few strong thunderstorms developed across southern Minnesota during the early morning of Saturday, November 10th. These storms tracked northeast across the Twin Cities after 5 am, and produced a few hail stones up to quarter size near Brooklyn Center, Fridley, and Spring Lake Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 10, 5:20 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 10, 5:20 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CST SAT NOV 10 2012

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 338 AM CST SAT NOV 10 2012/
VIGOROUS STORM TO LIFT NORTHEAST OVER THE UPPER MISSISSIPPI RIVER
VALLEY TONIGHT INTO SUNDAY. WATER VAPOR IMAGERY SHOWING
INDICATIONS OF A SHORT WAVE LIFTING NORTHEAST ACROSS SOUTHWEST
MINNESOTA AT THIS TIME. BAND OF CONVECTION FIRED ALONG THIS
FEATURE...WITH SOME SMALL HAIL ASSOCIATED WITH THE STRONGER
STORMS. STEEP LAPSE RATES LIFTING NORTHEAST AS WELL...HELPING
CONVECTION ALONG. THE SPS SREF 1 HOUR THUNDER FORECAST HAS THIS
MOVING NORTHEAST AND WEAKENING THIS MORNING...WITH THE MAIN SHOW
DEVELOPING LATE AFTERNOON AND EVENING - MAINLY THE 00Z- 06Z
PERIOD. SHOULD SEE SHOWERS WANE OVER THE SOUTH AS WARM FRONT LIFTS
NORTHEAST ACROSS SOUTHERN MINNESOTA. HIGH TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH CLEARING WILL TAKE HOLD SOUTH OF THE FRONT TODAY.
MODELS TREND SOME CLEARING OVER SOUTH CENTRAL MN...PERHAPS INTO AT
LEAST THE SOUTHERN METRO BY LATE AFTERNOON. THIS WONT LAST LONG
HOWEVER...AS MAIN TROUGH/ENERGY LIFTS NORTHEAST ALONG THE FRONT.

STRONG STORMS A GOOD POSSIBILITY AS 130 KNOT UPPER JET NOSES INTO
SOUTHWEST MN AFTER 00Z. THIS DEVELOPS SURFACE LOW ALONG FRONT AND
LIFTS IT NORTH DURING THE EVENING. STEEP MID LEVEL LAPSE RATES TO
8.5 C/KM AND STRONG MOISTURE TRANSPORT SHOULD YIELD AT LEAST
ISOLATED THUNDERSTORMS. MUCAPES DROP OFF TO NEAR 1000 J/KG BY 00Z
AS WELL...AHEAD OF THE BOUNDARY. IF MORE ORGANIZED CONVECTION
DEVELOPS...WE COULD SEE SOME STORMS WITH HAIL AND STRONG WIND
GUSTS. WILL HAVE TO MONITOR FOR DEVELOPMENT INTO THE EVENING.
INTERESTING THAT CIPS ANALOG INDICATES POTENTIAL FOR LOW TOPPED
SEVERE CONVECTION AS 10/27/1996 CONTINUES TO SHOW UP IN THE MID
RANGE OF ANALOGS.

SYSTEM MOVES RAPIDLY NORTH WITH THE STRONG COLD FRONT SWEEPING IN
BEHIND OVERNIGHT. FRONT SHOULD BE ALONG THE MN/WI BORDER BY 12Z
SUNDAY. STRONG WINDS DEVELOPING BEHIND THE FRONT AS CAA DRIVES
EAST. NEAR STEADY TEMPERATURES WEST...FALLING IN THE EAST. SNOW
POTENTIAL IS SMALL OUT WEST AS THE MAIN ENERGY LIFTS OUT OF THE
AREA BEFORE THE COLDEST AIR ARRIVES. IN THE EAST...IT WILL BE A
BATTLE ON HOW QUICKLY THE COLD AIR CAN MOVE INTO WESTERN
WISCONSIN. IF IT MOVES IN EARLY ENOUGH IN THE AFTERNOON...THERE
COULD BE SOME LIGHT ACCUMULATIONS. WILL HAVE TO MONITOR THIS IN
LATER FORECASTS AS WELL.

COLD TROUGH DROPS OVER THE SUNDAY NIGHT INTO MONDAY...WITH CLOUDS
AND THE THREAT OF SNOW SHOWERS OR FLURRIES. SHOULD NT BE ANYTHING
SIGNIFICANT HOWEVER. THE COLDER TEMPERATURES REMAIN THROUGH THE WEEK.
THERE IS A SMALL CHANCE OF SOME LIGHT RAIN OR SNOW SHOWERS ACROSS
MAINLY CENTRAL MN WEDNESDAY NIGHT AS A WEAK FRONT MOVES THROUGH.
LOW POPS NOT WARRANTED AT THIS TIME.

LONGER RANGE MODELS DIVERGE SOME ON HANDLING NEXT WESTERN TROUGH
INTO NEXT WEEKEND. WILL KEEP SLIGHT CHANCE POPS MOVING INTO THE
FAR WEST FRIDAY NIGHT AND SPREAD EAST INTO SATURDAY.

&&

.AVIATION.../12Z TAF ISSUANCE/
THINGS CONTINUE TO LOOK POOR WITH REGARD TO AVIATION CONDITIONS
THROUGH THE FORECAST PERIOD. MOIST EAST TO SOUTHEAST FLOW WILL
PERSIST TODAY... TURNING SOUTHERLY LATE IN THE DAY THEN SHIFTING
WEST TONIGHT. THIS WILL WORK TO KEEP STRATUS... FOG... AND DRIZZLE
AROUND FOR THE MORNING AND INTO THIS AFTERNOON. SOME IMPROVEMENT
IS EXPECTED THIS MORNING WITH THE TYPICAL DIURNAL IMPROVEMENT
GIVEN WARMING TEMPERATURES... BUT MORE SUBSTANTIAL IMPROVEMENT
FROM SOUTH TO NORTH LOOKS TO OCCUR DURING THE AFTERNOON INTO EARLY
EVENING AS BETTER WARM ADVECTION KICKS IN WITH SOUTHERLY WINDS...
HELPING TO PUSH THE WARM FRONTAL BOUNDARY NORTH AND BRING IN
SOMEWHAT DRIER BOUNDARY LAYER CONDITIONS. HOWEVER... THIS WINDOW
OF VFR CONDITIONS THAT WILL WORK THROUGH AT LEAST HALF OF THE AREA
WILL BE SOMEWHAT SHORT-LIVED... WITH A COLD FRONT EXPECTED TO MOVE
EAST ACROSS THE AREA LATER TONIGHT AS THE SURFACE LOW LIFTS
NORTHEAST OF THE AREA. SHRA AND PERHAPS SOME TSRA CAN BE EXPECTED
ALONG/AHEAD OF THE FROPA... WITH SOME LOWER CEILINGS RETURNING IN
ITS WAKE. SO OVERALL... LOOK FOR IFR AND MVFR CONDITIONS TO GIVE
WAY TO MVFR AND VFR LATER TODAY... THEN SHIFT BACK INTO MVFR LATER
TONIGHT WITH SOME IFR CONDITIONS POSSIBLE. THUNDER CHANCES THIS
MORNING SHOULD DIMINISH QUICKLY AS THE ELEVATED INSTABILITY
GRADIENT PUSHES NORTH OF THE AREA ALONG... BUT CHANCES WILL RETURN
TO AT LEAST THE SOUTHERN PART OF THE AREA THIS EVENING AHEAD OF
THE COLD FRONT.

KMSP...FORECAST CONFIDENCE IN THE DETAILS... PARTICULARLY WITH
CEILING HEIGHTS... DURATION OF MVFR/IFR VISIBILITIES... AND TIMING
OF IMPROVEMENT... IS NOT VERY GOOD. THERE IS GOOD CONFIDENCE IN
THE OVERALL TRENDS SUGGESTED IN THE TAF... WITH POOR CONDITIONS
THIS MORNING... IMPROVEMENT THIS AFTERNOON... THEN DETERIORATION
TONIGHT. HOWEVER... TIMING OF CHANGES IN FLIGHT CATEGORIES COULD
EASILY VARY BY +/- 3 HOURS FROM FORECAST... SO AMENDMENTS WILL BE
LIKELY THROUGH THE DAY.

/OUTLOOK FOR KMSP/
SUNDAY AFTERNOON...MVFR CEILINGS EXPECTED... MVFR VISIBILITY
POSSIBLE. CHANCE OF RAIN CHANGING TO SNOW. WEST WINDS 10 TO 20 KT.
SUNDAY NIGHT AND MONDAY...MVFR CEILINGS POSSIBLE. FLURRIES POSSIBLE.
WEST WINDS 10 TO 20 KT.
MONDAY NIGHT...VFR CONDITIONS EXPECTED. WEST WINDS 5 TO 15 KT.
TUESDAY...VFR CONDITIONS EXPECTED. WEST WINDS 5 TO 10 KT BACKING SOUTH.
TUESDAY NIGHT AND WEDNESDAY...VFR CONDITIONS EXPECTED. SOUTH WINDS
5 TO 15 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Nov 10, 4:24 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CST SAT NOV 10 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
424 AM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTION OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING. SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL.

LATER THIS AFTERNOON AND TONIGHT...A MORE VIGOROUS STORM SYSTEM
WILL LIFT NORTHEAST ACROSS MINNESOTA. THIS WILL SPREAD ANOTHER
CHANCE OF WIDELY SCATTERED THUNDERSTORMS ACROSS THE MUCH OF THE AREA
THIS EVENING...AND OVER WEST CENTRAL WISCONSIN AFTER MIDNIGHT.
SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG WIND GUSTS IN
THE EVENING...MAINLY ACROSS CENTRAL AND EASTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL SWEEP INTO WESTERN WISCONSIN SUNDAY
MORNING. COLDER AIR WILL MOVE IN BEHIND THE FRONT...CHANGING OVER
ANY REMAINING PRECIPITATION TO SNOW. THIS ILL OCCUR OVER WESTERN
MINNESOTA IN THE MORNING...AND OVER EASTERN MINNESOTA INTO WESTERN
WISCONSIN DURING THE AFTERNOON. ANY SNOW ACCUMULATION WILL BE A
TRACE TO LESS THAN AN INCH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 10, 2:56 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 AM CST SAT NOV 10 2012

MNZ069-070-077-101000-
DAKOTA-RICE-SCOTT-
256 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...RICE AND SCOTT COUNTIES
THROUGH 400 AM CST...

AT 251 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF NEW PRAGUE. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VESELI.
  NEW MARKET.
  ELKO.
  CRYSTAL BAY.
  LAKEVILLE.
  APPLE VALLEY.

LAT...LON 4448 9353 4454 9352 4455 9354 4479 9336
      4481 9326 4492 9313 4492 9306 4488 9301
      4481 9300 4478 9302 4478 9299 4439 9332
TIME...MOT...LOC 0856Z 212DEG 30KT 4453 9340
Special weather statement, Nov 10, 3:42 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CST SAT NOV 10 2012

MNZ063-070-WIZ023-024-101045-
DAKOTA-PIERCE-ST. CROIX-WASHINGTON-
342 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...PIERCE...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 445 AM CST...

AT 339 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF CANNON FALLS. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIESVILLE.
  HASTINGS.
  PRESCOTT.
  AFTON.
  RIVER FALLS.
  HUDSON.

LAT...LON 4467 9266 4471 9273 4463 9274 4462 9280
      4456 9280 4471 9304 4489 9302 4490 9298
      4495 9299 4510 9288 4503 9216
TIME...MOT...LOC 0942Z 215DEG 27KT 4463 9279

The radar

The Minneapolis radar (KMPX), 31 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hennepin

When
November 10, 5:20 AM CST to 5:21 AM CST
Where
Hennepin County, 1.79 mi ENE of Brooklyn Center
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -93.316

A video from the public contained information of quarter size hail that fell near Brooklyn Center, Minnesota.

Hail, Anoka

When
November 10, 5:22 AM CST to 5:24 AM CST
Where
Anoka County, Fridley to 1.53 mi S of Spring Lake Park
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -93.250

A video from the public contained information of quarter size hail that fell from Fridley, to near Spring Lake Park, Minnesota.

Hail, Anoka

When
November 10, 5:25 AM CST
Where
Anoka County, 0.88 mi NNE of Blaine
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.191, -93.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417358, 417359, 417361.